Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Baltimore/Washington

April 2, 20054 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 2, 2005, 10:42 AM EST for 4 counties in Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2005, 10:42 AM EST (15:42 UTC)
Expired
Apr 2, 2005, 11:30 AM EST
In force
48 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Arlington County, VA, City of Alexandria, VA, City of Falls Church, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 32 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:34 AM EST, 7 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 3:34 AM EST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 AM EST SAT APR 2 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...

LOW PRES OVER WV THIS MORNING WILL INTENSIFY RAPIDLY AS IT MOVES
SLOWLY NORTHEAST INTO UPSTATE NY BY SUN AFTERNOON. LATEST RADAR
IMAGERY SHOWS LARGE AREA OF RAIN ALG FRONTAL ZONE FROM NRN WV SOUTH
TO SW VA WHILE LIGHT TO OCCASIONALLY MDT SHOWERS CONTINUE TO LIFT
NWD FROM SRN VA INTO NRN VA AND MD AS WARM AIR IS BEING LIFTED ATOP
COOL AIR. LATEST SHORT-TERM GUIDANCE SUGGESTS FORCED BAND OF RAIN
WILL ENTER THE SW CORNER AROUND 12Z AND TRAVERSE THE REST OF THE CWA
BETWEEN 15Z-21Z. 06Z RUC GUIDANCE INDICATES VERY STRONG BANDING
FEATURE SO EXPECT VERY INTENSE RAINFALL RATES WITH THIS LINE GIVEN
DIVERGENT/DIFLUENT UPPER FLOW...HIGH PWS OF UP TO 1.5 INS AND HIGH K
INDICES. AN INCH OR BETTER RAINFALL RATES ARE POSSIBLE IN THE
HEAVIEST SHOWERS/TSTMS. THIS WILL BE PLENTY TO CAUSE SMALL STREAM
FLOODING GIVEN HIGH STREAM FLOW. A THREAT OF SVR WX MAINLY IN THE
FORM DAMAGING WINDS ALSO EXISTS ESPECIALLY AS YOU GO SOUTH AND EAST.
LOWER SRN MD AND AREAS CLOSER TO THE CHESAPEAKE BAY HAVE THE
GREATEST RISK OF SEEING ANY SVR AS WARM FRONT WILL LIKELY LIFT NORTH
OF THOSE AREAS. HVY RAINS PUSHES EAST OF THE BAY AROUND 21Z WITH
SHOWERS STILL POSSIBLE IN WRAP AROUND MOISTURE.

TONIGHT...STRONG CAA ON BACKSIDE OF DEEPENING MID-LVL CYCLONE AND
STRON UPSLOPE WILL CHANGE RAIN TO SNOW SHOWERS ACROSS THE HIGHER
ELEVS. SHSN WILL BECOME HEAVY AFTER MIDNIGHT SUN WITH SVRL INCHES OF
ACCUMULATION. WINTER STORM WATCH ISSUED FOR FIVE WRN MOST COUNTIES.
REST OF THE AREA WILL SEE CLOUDY SHOWERY CONDITIONS AS MOISTURE
WRAPS UP AROUND MID CYCLONE.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...

VERY CHALLENGING FCST FOR BOTH FCSTRS TNGT. I HV UPPED THE ANTE A
BIT IN THE WRN PART OF THE CWA FOR SUN.

VERTICALLY STACKED LOW WL BE OVR ERN PA BY SUN MRNG. TIGHT PRES GRAD
WL CAUSE A STRNG NWRLY FLOW DURG THE DAY. ETA X-SXNS ARE SHOWING
40-50KT OFF THE SFC IN THE WRN COUNTIES. THINK THERE IS A PTNL THIS
WL MIX DOWN. IN GRIDDS WL INDICATE G35 THERE. WHEN NEW MDLS COME IN
THERE WL STILL BE TIME TO GO UP TO A HIGH WIND WTCH (GT 40 KT IN AN
HR) FOR SUN IF NEEDED

ANOTHER CONCERN IS SN IN THE W. STNG NW FLOW...OPEN ERN GRT
LKS...CAA COULD LEAD TO SNSH THRUT THE DAY IN THOSE SAME WRN
COUNTIES. SHORT TERM FCSTR BLVS THAT SVRL INCHES ARE PSBL TNGT IN
THAT WRN AREA...HENCE IT BEHOOVES US TO ISSUE A WINT STRM WTCH...AND
ITS NOT EVEN APRIL FOOLS DAY.

FLDG WL CONTINUE TO BE A BIG CONCERN. WE HV ALREADY ISSUED A RVR FLD
WRNG FOR THE PTMC...MONOCACY...AND RAPPAHANNOCK FOR RISING WATERS ON
SUN AND MON.

ILL BE HONEST...BYND THE SUNDAY PD HAS ONLY RCVD A CURSORY GLANCE
FM ME. THE NEW MRF APPEARS STRANGELY FAMILIAR TO WHAT I WAS LOOK AT
EXCATLY ONE WK AGO - RDG MVS INTO THE ERN U.S. THRU WED..AND THEN
ANOTHER TROF MVS IN TO BRING ANOTHER PD OF WETNESS FOR THE END OF
THE WK...SO WE MIGHT BE GOING THRU THIS AGN NEXT WKND.

WOODY

&&

.AVIATION...IFR CONDITIONS THRU ABT 21Z...IMPROVING TO MVFR. SW
WINDS PICKING AFTER 22Z BEHIND FROPA. POSSIBLITY FOR TSRA MAINLY AT
DCA/BWI BETWEEN 16Z-20Z. FOR NOW ADDED A TEMPO GROUP WITH 1SM +RA.
WILL POSSIBLY ADD TSRA TO THOSE SITES NEXT SET OF TAFS IF CONFIDENCE
INCREASES.

&&

.MARINE...SCA ALL WATERS. STRONG LINE OF SHRAS POSSIBLY TSRA WILL
SWEEP THROUGH THE WATERS BETWEEN 16-20Z WITH THE POTENTIAL FOR
STRONG WIND GUSTS GIVEN HIGH MOMENTUM AIR JUST OFF THE SFC.

&&

.HYDROLOGY...FLOODING STILL LOOKS LIKELY AS HVY RAINBAND SWEEPS THRU
THE AREA LATER TODAY. INCH PER HR RAINFALL RATES POSSIBLY WITH THIS
LINE WILL BE MORE THAN ENOUGH TO CAUSE SMALL STREAM FLOODING GIVEN
LOW FFG. MINOR RIVER FLOODING STILL EXPECTED AT SVRL POINTS ALG THE
POTOMAC/RAPPAHANNOCK RIVER BASINS. THREAT OF FLOODING LESSENS
SOMEWHAT AS YOU GO SOUTHWEST ESPECIALLY INVOF CHO.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FOR DCZ001 FROM 11 PM FRIDAY TO 8 PM SATURDAY.
MD...FLOOD WATCH FOR MDZ002>007-009>011-013-014-016>018 FROM 11 PM
     FRIDAY TO 8 PM SATURDAY.
  ...WINTER STORM WATCH FOR MDZ002 FROM 8 PM SATURDAY TO 7 PM
     SUNDAY.
VA...FLOOD WATCH FOR VAZ021-025>031-036>042-050>057 FROM 11 PM
     FRIDAY TO 8 PM SATURDAY.
  ...WINTER STORM WATCH FOR VAZ021-025-026 FROM 8 PM SATURDAY TO 7
     PM SUNDAY.
WV...FLOOD WATCH FOR WVZ048>055 FROM 11 PM FRIDAY TO 8 PM SATURDAY.
  ...WINTER STORM WATCH FOR WVZ048-049-054-055 FROM 8 PM SATURDAY
     TO 7 PM SUNDAY.
MARINE...SCA ALL WATERS.

&&

SHORT TERM...ROSA
LONG TERM...ABW
AVIATION...ROSA

MARINE...ROSA
Hazardous weather outlook, Apr 2, 10:30 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EST SAT APR 2 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-031000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1030 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHERN VIRGINIA AND
MARYLAND THROUGH THIS EVENING...MAINLY EAST OF THE BLUE RIDGE
MOUNTAINS. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 TO 70 MPH AND LARGE HAIL. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

FLOODING WILL ALSO BE LIKELY ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA AND MUCH OF MARYLAND TODAY AND
INTO TONIGHT. ONE TO TWO INCHES OF ADDITIONAL RAINS CAN BE EXPECTED
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. STREAMS AND CREEK BEDS ARE
LIKELY TO OVERFLOW THEIR BANKS IN THE AREAS WHERE THE HEAVIEST RAINS
ARE ANTICIPATED. IN ADDITION...MINOR RIVER FLOODING WILL LIKELY
MAINLY ON THE POTOMAC...MONOCACY...AND RAPPAHANNOCK RIVERS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARINE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

SUSTAINED WINDS OF 20 TO 20 MPH WITH HIGHER GUSTS ARE LIKELY OVER
MUCH OF THE AREA ON SUNDAY. A GALE WARNING MAY BE NEEDED OVER THE
COASTAL MARINE AREA ON SUNDAY.

MINOR RIVER FLOODING WILL LIKELY BE ONGOING AND EXPECTED TO LAST INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

LISTEMAA

In the hours before

Special weather statement, Apr 2, 5:33 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 AM EST SAT APR 2 2005

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ041-042-052>057-021730-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-
FREDERICK MD-HARFORD MD-HOWARD MD-KING GEORGE VA-LOUDOUN VA-
MONTGOMERY MD-NORTHERN BALTIMORE MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
533 AM EST SAT APR 2 2005

THE STORM PREDICTION CENTER HAS PUT LOWER SOUTHERN MARYLAND AND THE
NORTHERN PIEDMONT UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. A
STRONG COLD FRONT WILL FORCE A BAND OF HEAVY RAINS AND EMBEDDED
THUNDERSTORMS LATER TODAY. THIS BAND COULD BE ACCOMPANIED WITH
DAMAGING WIND GUSTS GIVEN STRONG WINDS JUST OF THE SURFACE. THE
THREAT IS MAINLY BETWEEN 10 AM AND 4 PM. SOUTHERN MARYLAND AND AREAS
ADJACENT TO THE CHESAPEAKE BAY HAVE THE GREATEST RISK OF EXPERIENCING
ANY SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSA
Special weather statement, Apr 2, 9:31 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 AM EST SAT APR 2 2005

VAZ041-050-051-055-056-021500-
CULPEPER VA-FAUQUIER VA-ORANGE VA-SPOTSYLVANIA VA-STAFFORD VA-
931 AM EST SAT APR 2 2005

...STRONG THUNDERSTORMS MOVING INTO THE INTERSTATE 95 CORRIDOR...

AT 931 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES WEST OF LIGNUM TO PARKER...MOVING
NORTHEAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH. THE COMMUNITIES OF FREDERICKSBURG AND STAFFORD WILL
BE AFFECTED BY THESE STORMS THROUGH 1000 AM EST. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Apr 2, 9:57 AM EST, 45 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
957 AM EST SAT APR 2 2005

VAZ042-052>054-021545-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-LOUDOUN VA-PRINCE
WILLIAM/MANASSAS/MANASSAS PARK VA-
957 AM EST SAT APR 2 2005

...STRONG THUNDERSTORMS MOVING INTO THE WESTERN WASHINGTON DC
SUBURBS...

AT 957 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF GREENWICH TO 4 MILES SOUTH
OF ADEN...MOVING NORTHEAST AT 55 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF ANNANDALE...
ARLINGTON...ASHBURN...BAILEYS CROSSROADS...BULL RUN...BURKE...
CENTREVILLE...CHANTILLY...COUNTRYSIDE...FAIRFAX...FALLS CHURCH...
HAYMARKET...HERNDON...MANASSAS...MERRIFIELD... RESTON...
SPRINGFIELD...TYSONS CORNER...VIENNA...WOLF TRAP... BALLSTON...
ARCOLA AND DULLES INTERNATIONAL AIRPORT WILL BE AFFECTED BY THESE
STORMS THROUGH 1045 AM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:36 AM ESTSevere Thunderstorm WarningLWXFauquier39 min
Apr 2, 10:24 AM ESTSpecial Marine WarningLWX96 min
Apr 2, 11:02 AM ESTSpecial Marine WarningLWX118 min
Apr 2, 11:46 AM ESTSpecial Marine WarningLWX119 min
Apr 2, 4:15 PM ESTSevere Thunderstorm WarningLWXOrange93 min
Apr 2, 5:11 PM ESTFlash Flood WarningLWXWarren4 hr
Apr 2, 5:30 PM ESTSpecial Marine WarningLWX90 min
Apr 2, 5:36 PM ESTFlash Flood WarningLWXCulpeper, Fauquier, Rappahannock4 hr
Apr 2, 6:06 PM ESTSpecial Marine WarningLWX84 min
Apr 2, 6:35 PM ESTSevere Thunderstorm WarningLWXFairfax96 min
Apr 2, 6:54 PM ESTSpecial Marine WarningLWX2 hr
Apr 2, 10:56 AM ESTSevere Thunderstorm WarningLWXPrince George's64 min
Apr 2, 11:24 AM ESTSevere Thunderstorm WarningLWXHoward36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.